To the Editor.—
The article "Timolol-Induced Bronchospasm in Asthmatic Bronchitis" by Schoene et al (1980; 245:1460) added further clinical evidence that timolol maleate, a β-adrenergic receptor blocking agent, should be used with caution in patients with chronic obstructive pulmonary disease with an asthmatic component. Their recommendation to correlate the patient's clinical condition after the administration of timolol drops with spirometry readings is feasible, but we think the quality of the data could be enhanced by considering the following points.The control group was not exactly comparable to the timolol group. The protocol did not suggest that periodic readings of forced expiratory volume in 1 s (FEV1) were taken after the initial 30-minute interval vs 15, 30, 60, 90, and 120 minutes in the timolol group. Therefore, factors such as fatigue in performing the spirometry were not controlled. The data could have been easily enhanced by making the investigation a double-blind
Dunn M, Mandelkorn R. Timolol-Induced Bronchospasm. JAMA. 1982;247(1):27. doi:10.1001/jama.1982.03320260015010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: